The American Heart Association (AHA) has released a focused update on managing patients with cardiac arrest or life-threatening toxicity due to poisoning.
The update reflects treatment advances and new knowledge, including the use of venoarterial extracorporeal membrane oxygenation (VA-ECMO) for patients whose condition is refractory to poison antidotes and other therapies.
The new guidelines are designed primarily for North American healthcare professionals who treat adults and children who are critically ill because of poisoning, including intentional and unintentional drug overdose, chemical exposure, and drug-drug interactions, the authors note.
Published online September 18 in Circulation, the update was endorsed by the American Academy of Pediatrics.
"It's been 13 years since the poisoning treatment guidelines had a comprehensive update," lead author Eric J. Lavonas, MD, professor of emergency medicine at Denver Health and the Rocky Mountain Poison and Drug Center, Colorado, told theheart.org | Medscape Cardiology. "In that time, we've learned a lot about how to best use antidotes and other treatments to save the most critically poisoned patients."
Highlighting a few key points from the update, he said, "For those rare situations when antidotes aren't enough, the new guidelines include the use of heart-lung machines (VA-ECMO) for patients with beta blocker, calcium channel blocker, or sodium channel blocker poisoning causing cardiogenic shock."
Furthermore, he said, "High-dose insulin treatment for patients with beta blocker and calcium channel blocker poisoning [also recommended in the update] has really become mainstream. The doses are up to 10 times higher than the amount used to treat diabetic emergencies.
"Some excellent science has shown that giving IV lipid emulsion can save the life of someone with an accidental overdose of local anesthetic medications, particularly bupivacaine," he added. "The result is sometimes nearly miraculous.
"But when this treatment is extended to poisoning from other medications, it often doesn't work as well, and in some situations may make things worse," he said. "The issue may be that giving lipids increases absorption of drug from the stomach and intestines, which can be dangerous when the patient took an overdose of pills."
Low Level of Evidence
The guidelines were compiled by the Critical Poisoning Writing Group, which includes experts from emergency medicine, pediatrics, medical toxicology, pharmacology, critical care, emergency medical services, education, research, and nursing. Group members were appointed by the AHA Emergency Cardiovascular Care Science Subcommittee and were approved by the AHA Manuscript Oversight Committee.
First and foremost, the group recommends timely consultation with a medical toxicologist, a clinical toxicologist, or a regional poison center to facilitate rapid, effective therapy, since treatment of cardiac arrest and toxicity from poisoning often requires treatments that most clinicians don't use frequently.
Other key points include the following:
Naloxone administration may reverse respiratory arrest due to opioid overdose, preventing progression to cardiac arrest.
Give high-dose insulin therapy early in the treatment of patients with beta blocker and calcium channel blocker poisoning, Lavonas noted.
Standard advanced life support plus sodium bicarbonate is appropriate for life-threatening dysrhythmias caused by cocaine or other sodium channel blockers.
Digoxin-specific immune antibody fragments can reverse life-threatening dysrhythmias from digoxin poisoning.
Use of 20% intravenous lipid emulsion can be efficacious in the resuscitation of life-threatening local anesthetic toxicity, especially from bupivacaine, Lavonas indicated.
Sedation is recommended for patients with severe agitation from sympathomimetic poisoning to manage hyperthermia and acidosis, prevent rhabdomyolysis and injury, and allow evaluation for other life-threatening conditions.
VA-ECMO can be lifesaving for patients with cardiogenic shock or dysrhythmias that are refractory to other treatments.
"Unfortunately, despite improvements in the design and funding support for resuscitation research, the overall certainty of the evidence base for resuscitation science and management of critical poisoning is low," the group acknowledges.
Of the 73 guideline recommendations, only two are supported by level A evidence; three are supported by level B-randomized evidence, 12 by level B-nonrandomized evidence, and the rest by level C evidence.
"Accordingly, the strength of recommendations is weaker than optimal," they write. "Clinical trials in resuscitation and the management of critical poisoning are sorely needed."
"Don't Go It Alone!"
"Most critical poisonings are pretty uncommon, and each patient is different," Lavonas said. "Even in the emergency department or ICU, most physicians will treat a patient who is critically ill with any given poison less than once a year. The antidotes and medication doses needed to effectively treat these patients are often very different than everyday medical practice.
"Don't try to go it alone!" he urges. "Poisoning cases are complex, and the treatments work best when they are implemented quickly and assertively. A toxicologist can help sort through complex situations and get effective treatment started without delay."
Every certified poison center has a medical toxicologist or clinical toxicologist on call 24/7 to give advice to physicians and hospitals about patients who are critically ill after being poisoned, he added. "Everyone in the US has access to a poison center by calling one number: 1-800-222-1222."
Lavonas has disclosed no relevant financial relationships.
Circulation. Published online September 18, 2023. Full text
Follow Marilynn Larkin on X: @MarilynnL.
Lead image: Ginasanders/Dreamstime
Medscape Medical News © 2023 WebMD, LLC
Send news tips to firstname.lastname@example.org.
Cite this: AHA Updates CPR Guidelines on Cardiac Arrest After Poisoning - Medscape - Oct 02, 2023.